Health knowledge made personal
Join this community!
› Share page:

Can I take acetaminophen and ibuprofen together?


Posted by Be Well

Can I take acetaminophen and ibuprofen together?
 
Answers (1)
Sort by: Newest first | Oldest first

Paracetamol and ibuprofen are both used as painkillers ( analgesics). They are also used to reduce temperature ( fever).

Adults (16 or over)

You may wish to use both acetaminophen and ibuprofen at the same time to reduce pain and fever. There is no known harmful interaction between acetaminophen and ibuprofen in people over the age of 16.

Paracetamol should always be the first choice as it has fewer side effects than ibuprofen. It is therefore better to take acetaminophen first and then use ibuprofen 1-2 hours later, but only if the acetaminophen has not worked in controlling your symptoms. If necessary, further doses can be taken at the same time, as long as you avoid overdosing on either medicine.

You should reconsider the need to take both acetaminophen and ibuprofen on a daily basis because it's best to avoid taking unnecessary medicines. If your symptoms persist, you should see your doctor.

Babies and children

For children, either acetaminophen or ibuprofen can be used to treat mild to moderate pain and fever.

Paracetamol is available in tablet, liquid, and suppository form. Oral preparations are preferred and can be given every 4-6 hours. Ideally, the dose should be calculated according to the child's weight, and you should never exceed the maximum dose. Ibuprofen has a longer dosing interval (6-8 hours) and is therefore useful for controlling fever throughout the night.

As with acetaminophen, the dose of ibuprofen should ideally be calculated using the child's weight, and you should not exceed the maximum dosage. You should read the packaging information carefully before administering any dose to children, and be sure to keep a regular check on the number of doses given in a 24 hour period.

Paracetamol and ibuprofen are usually given to children by spoon feeding, or by using an oral syringe. They can also be dissolved in milk, or a fruit drink, but you should make sure that the child finishes the drink to ensure that they receive the correct dose.

You can use either acetaminophen or ibuprofen to treat pain and fever in children, but you should not give them both at the same time. If your child does not respond to one medicine, try giving them the other, but never combine the two. If your child's symptoms persist for more than 72 hours, you should visit your doctor for advice.

NOTICE: The information provided on this site is not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on Wellsphere. If you have a medical emergency, call your doctor or 911 immediately.
Post an answer
Write a comment: